NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Pharmacy and Medications
PM Pain Relief/Sleep Aid - Ulcer Danger?
I started a new job about two years ago, and I was having trouble getting to sleep and staying asleep. It was starting to affect my ability to get up in the morning and make it to work.
Not wanting to lose my new job I decided to try an OTC sleep aid. It helped a lot. I was able to get to sleep within 30 mins to an hour after taking 1 Tylenol PM (or generic equivalent). The problem was that if I didn`t take the pill I would still have trouble sleeping.
Here it is 2 years later and I`m up to 2 per night, and have been for quite a while. (I keep a 500pill bottle next to the bed) Most of the time the pills do the job, but occasionally I will still have trouble sleeping... And sometimes I have trouble waking up which is defeating the purpose a bit.
Quite often I have stomach pains that I usually chalk up to being very hungry. This is mainly because I feel much better after eating. A friend recently suggested I may have an ulcer from all the stress at work, which caused me to do some research. I`ve read that stress doesn`t cause an ulcer, it only aggravates them. But I also read that extended use of pain meds can cause ulcers.
Is it possible that I`ve given myself an ulcer using OTC pain meds? Should I see a doctor? I still have sleeping issues, as days that I don`t have to work I don`t take the pills and I`m often awake until 6-8am the next morning. Is there a better option to help me sleep that would be less harsh on my body?
Thank you for contacting NetWellness. Insomnia is a common complaint. Some symptoms of insomnia are difficulty falling asleep, difficulty staying asleep, and difficulty with early morning awakening. Sometimes insomnia only lasts for a short time and can be easily managed. Persistent insomnia is more troublesome and can affect work, school, social relationships, and health.
Many conditions are associated with insomnia such as depression, anxiety, allergies, and pain. Much of the time insomnia is simply the result of poor sleep habits. Maintaining a sleep diary for one to two weeks is a good way to start. Keeping track of sleep times, caffeine and alcohol ingestion, etc. may provide clues as to the cause of insomnia.
Behavioral changes are often all that's needed to improve sleep. By maintaining good sleep habits (sleep hygiene) the need for medication may be avoided. Good sleep hygiene includes:
1. Stick to a regular sleep schedule, exercise regularly.
2. Gto bed only when sleepy.
3. Put your worries away when you go to bed.
4. Do something relaxing and enjoyable before bedtime.
5. Make your bedroom quiet and comfortable.
6. Avoid large meals just before bedtime.
7. Use your bedroom only for sleep and sexual activity.
8. If you cannot sleep within 15 to 20 minutes, get up and go to another room. Return to bed only when drowsy.
9. Remove the clock from eyesight.
10. Do not nap during the day; if you must nap, limit it to 30 minutes in the early afternoon.
11. Avoid alcohol, nicotine, and caffeine use.
12. Avoid frequent use of sedatives.
13. Schedule outdoor time at the same time each day.
14. Have your pharmacist check your medications for potential sleep effects.
15. Avoid bright lights (e.g. from TV, computers, video games) before bed.
Relaxation therapy and stimulus control therapy can also be tried for insomnia
For the treatment of insomnia, long-term use of diphenhydramine is not recommend. There is little evidence that it improves insomnia, and it causes sedation the next day. Additional side effects include decreased alertness, delirium, dry mouth, dry eyes, urinary retention and blurry vision. Diphenhydramine does not cause side effects that would cause stomach pain. I suggest that you work with your primary care provider to select a therapy that works best for you and to address your stomach pains.
Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University